Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Midland/Odessa, TX

May 25, 2023Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2023, 8:08 PM CDT for Brewster County, Presidio County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2023, 8:08 PM CDT (01:08 UTC)
Expired
May 26, 2023, 4:00 AM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

565 
WGUS54 KMAF 260108
FFWMAF
TXC043-377-260900-
/O.NEW.KMAF.FF.W.0016.230526T0108Z-230526T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
808 PM CDT Thu May 25 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Brewster County in southwestern Texas...
  Southeastern Presidio County in southwestern Texas...

* Until 400 AM CDT Friday.

* At 808 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Terlingua Creek. Between 1 and 2 inches of rain have 
  fallen. Flash flooding is already occurring.  Terlingua Creek will 
  rise overnight, especially in the lower reach towards Santa Elena 
  Canyon.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Terlingua, Study Butte and Big Bend National Park.

This includes the following streams and drainages...
  Well Creek, Cottonwood Creek, Dark Canyon Creek, Dogie Creek, 
  Crystal Creek, Alamo de Cesario Creek, Terlingua Creek, Dawson 
  Creek, Goat Creek, Musgrave Creek and Grande, Rio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2995 10388 2995 10367 2979 10360 2969 10366
      2960 10358 2946 10359 2936 10356 2929 10353
      2921 10358 2915 10359 2917 10361 2916 10365
      2922 10363 2930 10366 2945 10369 2955 10374
      2971 10385

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:17 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 25, 6:17 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Thu May 25 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 120 PM CDT Thu May 25 2023

Upper ridge centered over Mexico extending northward across NM and
TX to CO with a separate center over MN while out west a low over WA
with a trough extending down across NV and CA.

High temperatures expected to be a couple degrees cooler Friday in
the low to mid 80s with a few 90s in Reeves and Culberson and along
the Rio Grande.  Rio Grande Village has been cooking the last couple
of days with highs of 106 Tuesday and 105 Wednesday.

Have dewpts in the 50s pushed back to the west with some 60s along
the Pecos and NE.  SPC has a marginal risk today over all but the
eastern counties with a slight from the Big Bend up to Reeves so
could see some strong to severe storms develop due to daytime
heating and orographic effects.  Afternoon/evening storms are likely
from the Davis Mtns southward with a chance across SE NM and the
Northern Permian Basin. Have had storms around each day this week
and expect with good low level moisture and daytime heating under a
weak ridge that will continue.  Friday SWODY2 has a marginal risk
down across the area again with a slight risk extending down from
the CO border down into SE NM. Higher tornado risk Friday.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 120 PM CDT Thu May 25 2023

The axis of the upper ridge that has been situated over far west
Texas and eastern New Mexico the last few days positions itself more
directly overhead our area through the weekend. While this
essentially cuts of most of the environmental shear from the
area, flow remains out of the south-southeast, keeping the rich
low level moisture in place. Despite weak subsidence supplied by
the upper ridge, a pair of shortwave  diurnally heating under
mostly clear skies and a few shortwave troughs lead to scattered
thunderstorm development off the higher terrain that may meander
into the adjacent plains in the late afternoons of Saturday and
Sunday. Sunday's shortwave clears out the upper trough entirely,
leaving quasi-zonal flow and likely a quiet day on Monday outside
of a few isolated storms in the far eastern zones.

For Tuesday into Wednesday, an upper low dipping off the southern
California coast allows upper ridging to redevelop in a very
similar spot to where it was this past week. If this occurs, it
could create very similar days of weather we've seen the last
several days for the latter half of next week. The placement of
the ridge will be critical into exactly what we'll see as a more
eastward (and more overhead) positioning will likely keep more
moisture and possible MCS activity off to our east while a more
westward positioning over central/eastern New Mexico could give
us better chances for storms. Stay tuned to see how this pattern
eventually evolves.

As for temperatures, high temperatures looks to top out in the mid
to upper 80s for most each afternoon, a bit below average thanks to
precipitation chances and some cloud cover. Lows stay in the upper
50s to mid 60s due to the prevalent moisture in place.

-Munyan

&&

.AVIATION...
(00Z TAFS)
Issued at 556 PM CDT Thu May 25 2023

MVFR cigs are expected again overnight all terminals except KPEQ.
Otherwise, return flow continues next 24 hours augmented by a
35+kt LLJ overnight. Another widespread cu field is anticipated
Friday afternoon, w/bases 4.5-7kft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  83  64  82 /  30  30  30  30
Carlsbad                 63  88  63  85 /  40  30  30  40
Dryden                   67  87  68  86 /  30  10  10  30
Fort Stockton            65  87  64  83 /  20  30  20  40
Guadalupe Pass           61  84  62  80 /  20  30  30  40
Hobbs                    62  81  60  80 /  40  40  30  40
Marfa                    54  86  54  78 /  30  40  40  60
Midland Intl Airport     65  83  65  80 /  30  30  20  40
Odessa                   66  84  65  81 /  30  30  30  40
Wink                     65  88  65  84 /  30  40  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....16
AVIATION...44
Hazardous weather outlook, May 25, 1:14 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Thu May 25 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Thu May 25 2023 /1214 PM MDT Thu May 25 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of Southeast
New Mexico, the western high terrain, and the Trans Pecos. Primary
threats will include large hail, damaging wind, frequent lightning,
flooding due to heavy rain, and even a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the western Permian Basin,
Southeast New Mexico, and the Davis Mountains. Large hail, damaging
wind, and heavy rain leading to flash flooding are the main concerns.
Any storms that develop will be capable of producing frequent
lightning as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 3:10 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
310 PM CDT Thu May 25 2023

TXZ276-277-252100-
Marfa Plateau TX-Davis Mountains TX-
310 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of central Jeff Davis
County through 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northwest of Bloys Camp, or 23 miles west of
Fort Davis, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Buffalo Trail Scout Camp and Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3086 10446 3085 10400 3085 10392 3084 10391
      3082 10393 3082 10395 3080 10391 3078 10392
      3078 10391 3046 10397 3056 10458
TIME...MOT...LOC 2009Z 280DEG 12KT 3071 10427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87
Special weather statement, May 25, 4:21 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Thu May 25 2023

TXZ273-274-277-278-252200-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
421 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of west central Reeves,
north central Jeff Davis and southeastern Culberson Counties through
500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kent.

This includes the following highways...
 Interstate 10 between mile markers 168 and 196.
 Interstate 20 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3134 10423 3113 10381 3084 10415 3095 10441
      3098 10441
TIME...MOT...LOC 2121Z 218DEG 17KT 3100 10422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

87
Special weather statement, May 25, 6:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Thu May 25 2023

TXZ282-260045-
Lower Brewster County TX-
659 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of southeastern
Brewster County through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 18 miles southeast of Panther Junction, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boquillas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 2921 10308 2932 10289 2929 10289 2926 10291
      2924 10287 2922 10287 2921 10289 2922 10291
      2919 10292 2919 10294 2918 10295 2918 10299
      2913 10302 2914 10302
TIME...MOT...LOC 2358Z 244DEG 18KT 2922 10292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:07 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
May 25, 7:47 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Presidio58 min
May 25, 8:53 PM CDTSpecial Weather StatementMAFBrewster67 min
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster44 hr
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster32 hr
May 26, 9:33 AM CDTSpecial Weather StatementMAFBorden42 min
May 26, 9:59 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 26, 10:34 AM CDTAreal Flood AdvisoryMAFBorden, Scurry116 min
May 26, 11:18 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry117 min
May 26, 4:24 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 26, 4:28 PM CDTSpecial Weather StatementMAF47 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningMAFJeff Davis44 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines, Martin42 min
May 26, 5:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis54 min
May 26, 6:00 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin45 min
May 26, 6:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio39 min
May 26, 6:25 PM CDTFlash Flood WarningMAFJeff Davis2 hr
May 26, 6:39 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves51 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.